Missouri, 2019

Ice Storm in Missouri, February 6 to 7, 2019

February 6 to 7, 2019 · NWS LSX · 6 events in 6 counties and zones

A strong storm system moved through the region with much colder air on the back side. Portions of northeast and central Missouri had freezing rain as temperatures dropped below freezing before the rain came to an end during the early morning hours of February 7th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong storm system moved through the region with much colder air on the back side. Portions of northeast and central Missouri had freezing rain as temperatures dropped below freezing before the rain came to an end during the early morning hours of February 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Feb 6, 9:54 PM CST, 6 minutes earlier.

Area forecast discussion, Feb 6, 9:54 PM CST, 6 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
954 PM CST Wed Feb 6 2019

.UPDATE...
Issued at 941 PM CST Wed Feb 6 2019

Issued a Dense Fog Advisory across parts of east central and
southeast MO and southwest IL where visibilities of one half mile
or less were common in fog and drizzle. The visibilities should
gradually improve late tonight as rain and thunderstorms move into
this area. Ice Storm Warnings and Winter Weather Advisories
continue in effect for the rest of tonight and Thursday morning
across parts of northeast and central Missouri as well as west
central Illinois. An area of rain, freezing rain and thunderstorms
was moving rapidly northeastward through parts of west central
and southwest MO and approaching central MO late this evening.
This precipitation, heavy at times will lead to icing across
parts of northeast and central MO late this evening where
surface temperatures are at or just below the freezing mark.
Small hail may also be possible from the stronger elevated
convection.

GKS

&&

.SHORT TERM...  (Through Late Thursday Afternoon)
Issued at 359 PM CST Wed Feb 6 2019

Very busy period expected tonight into Thursday with both winter and
spring hazards.  Have issued a Ice Storm Warning for a small part of
the central and northeast Missouri where ice accumulations late
tonight into tomorrow morning will reach around 1/4".  Will also
have to watch southeast Missouri into southwest Illinois late
tonight into Thursday morning for the potential for a few severe
storms and flooding.

At mid afternoon, a strong front was located across far southern
Missouri and southern Illinois.  A band of showers was moving
eastward from eastern Missouri into Illinois ahead of a weak
shortwave trough in the mid levels.  Showers and scattered
thunderstorms will continue late this afternoon into the evening
across southeast Missouri into southern Illinois along the strong
low level moisture convergence along the front.  While the will be a
brief respite from the precipitation elsewhere, precipitation will
return this evening across the CWA ahead of the next shortwave
trough entering the Central Plains.  Both the NAM/GFS as well as the
latest CAMS are showing a significant increase in precipitation
across central and northeast Missouri by mid/late evening that will
spread across CWA overnight.  This will be critical where
temperatures do not rise above freezing tonight as the precipitation
will be in the form of freezing rain with the potential for up to
1/4" of ice accumulation in the far western part of the CWA late
tonight into Thursday morning.

Both the GFS/NAM are showing a surface low moving north along the
front tonight into Thursday morning.  This will bring the warm
sector north into the area with MUCAPES of 500-1000 J/Kg and deep
layer shear sufficient to produce a few strong to severe storms
ahead of the cold front that will sweep across the area during the
morning and early afternoon. Expect an additional 1-2" of rain with
locally heavier amounts given the high PWATS and the longevity of
the moderate to occasional heavy rain over the watch area tonight
into early Thursday before the upper trough sweeps through.

Temperatures will be non-diurnal given the timing of the surface
low.  Temperatures will be nearly steady or rise in some areas
tonight and the fall behind the cold front tomorrow.

Britt

.LONG TERM...  (Thursday Night through Next Wednesday)
Issued at 359 PM CST Wed Feb 6 2019

Dry and colder weather expected through the first half of the
weekend as surface ridge builds in. Coldest temperatures will be
Thursday night through Friday night, then as surface ridge begins to
move off to the east on Saturday, winds will veer to the southeast
with temperatures moderating a bit. Highs by Saturday will be in the
30s.

Beyond Saturday, the rest of the extended will be fairly active as
several systems slide through the region. Models are in decent
agreement for early Sunday morning through Sunday night, then
diverge significantly beyond that. For now kept the superblend
solution with decent shortwave sliding through early Sunday morning
through Sunday evening. Will start off as snow then as temperatures
warm up through the day, the snow becomes mixed with and at times
changes over completely to rain, then back over to all snow Sunday
night with system stalling out south of forecast area through
Monday. Beyond Monday, ECMWF is a lot stronger and faster with next
system than GFS. For now just went with chance pops through Tuesday
night with dry weather returning on Wednesday.

Byrd

&&

.AVIATION...  (For the 00z TAFs through 00z Thursday Evening)
Issued at 545 PM CST Wed Feb 6 2019

A stationary front extends across southern portions of MO and IL,
just south of the taf sites. Another wave of rain will move
through the taf sites later tonight into Thursday morning ahead
of a developing surface wave along the front. The rain will be
freezing in UIN and COU and liquid in the St Louis metro area. Low
level ceilings around 300-500 feet will continue at the taf sites
through the night into Thursday morning along with fog. A strong
southerly low level jet over southeast MO will lead to LLWS
conditions in the St Louis metro area late tonight and early
Thursday morning. The surface low will deepen on Thursday as it
shifts northeast of STL and drags a strong cold front southeast of
the St Louis metro area by early Thursday afternoon. A strong and
gusty westerly surface wind can be expected Thursday afternoon
after fropa. The precipitation will end by Thursday afternoon with
improving ceilings and visibilities.

SPECIFICS FOR KSTL: A stationary front extends across southern
portions of MO and IL, just south of the taf sites. Another wave
of rain will move into STL later tonight into Thursday morning
ahead of a developing surface wave along the front. Low level
ceilings around 200-400 feet will continue through the night into
Thursday morning along with fog. A strong southerly low level jet
over southeast MO will lead to LLWS conditions late tonight and
early Thursday morning. The surface low will deepen on Thursday as
it shifts northeast of STL and drags a strong cold front
southeast of the STL area by early Thursday afternoon. A strong
and gusty westerly surface wind can be expected Thursday afternoon
after fropa. The precipitation will end by Thursday afternoon
with improving ceilings and visibilities.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Dense Fog Advisory until 3 AM CST Thursday for Cole MO-Crawford
     MO-Franklin MO-Gasconade MO-Iron MO-Jefferson MO-Madison MO-
     Osage MO-Reynolds MO-Saint Charles MO-Saint Francois MO-
     Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-
     Warren MO-Washington MO.

     Flood Watch through Thursday afternoon for Iron MO-Madison MO-
     Reynolds MO-Saint Francois MO-Sainte Genevieve MO.

     Winter Weather Advisory until noon CST Thursday for Callaway MO-
     Cole MO-Lewis MO-Marion MO-Osage MO-Ralls MO.

     Ice Storm Warning until noon CST Thursday for Audrain MO-Boone
     MO-Knox MO-Moniteau MO-Monroe MO-Shelby MO.

IL...Dense Fog Advisory until 3 AM CST Thursday for Bond IL-Clinton
     IL-Fayette IL-Madison IL-Marion IL-Monroe IL-Randolph IL-
     Saint Clair IL-Washington IL.

     Flood Watch through Thursday afternoon for Clinton IL-Fayette IL-
     Marion IL-Randolph IL-Washington IL.

     Winter Weather Advisory until noon CST Thursday for Adams IL.

&&

WFO LSX
Hazardous weather outlook, Feb 6, 9:26 PM CST, 34 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
926 PM CST Wed Feb 6 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-080330-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
926 PM CST Wed Feb 6 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Freezing rain will continue across portions of central and northeast
Missouri and west central Illinois. See the Ice Storm Warning and
Winter Weather Advisory for more information.

Fog reducing visibilities to one quarter mile or less is expected for
areas near and south of Interstate 70. See the Dense Fog Advisory for
more information.

There is a chance of thunderstorms across much of the region. A few
of the storms may be strong to severe across portions of southeast
Missouri and southwestern Illinois with the main threats being
damaging winds and isolated tornadoes.

Localized river flooding is possible due to periods of heavy rain
tonight and may cause some flooding of low-lying areas, especially
for parts of southeast Missouri and southwest Illinois. See the
Flood Watch for more information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Freezing rain will continue across portions of central and northeast
Missouri and west central Illinois Thursday morning. See the Ice
Storm Warning and Winter Weather Advisory for more information.

There is a chance of thunderstorms across portions of southeast
Missouri and southwestern Illinois through Noon Thursday. A few of
the storms may be strong to severe with the main threats being
damaging winds and isolated tornadoes.

Localized river flooding is possible due to 1 to 3 inches of
rainfall through Thursday may cause some flooding of low-lying
areas. A flood watch has been issued for parts of southeast Missouri
and southwest Illinois Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report wintry precipitation type and
amounts to the National Weather Service, as well as any severe
weather due to thunderstorms.

TES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 ice storm. Local standard time, as filed.

Ice Storm, Knox

When
February 6, 10:00 PM CST to February 7, 3:00 AM CST
Where
Knox forecast zone
Reported by
Broadcast Media
Coordinates
40.128, -92.148 (the zone’s center; the record gives no point)

Up to a quarter of an inch of ice was reported over Knox County with some power lines and tree limbs knocked down due to the wait of the ice. Also, most of the roads were ice covered and hazardous.

Ice Storm, Monroe

When
February 6, 10:30 PM CST to February 7, 3:00 AM CST
Where
Monroe forecast zone
Reported by
Trained Spotter
Coordinates
39.496, -92.001 (the zone’s center; the record gives no point)

Up to a quarter of an inch of ice was reported over western portions of Monroe County with some power lines and tree limbs knocked down due to the wait of the ice.

Ice Storm, Shelby

When
February 6, 10:30 PM CST to February 7, 3:00 AM CST
Where
Shelby forecast zone
Reported by
Trained Spotter
Coordinates
39.798, -92.077 (the zone’s center; the record gives no point)

Up to a quarter of an inch of ice was reported over western portions of Shelby County with some power lines and tree limbs knocked down due to the wait of the ice.

Ice Storm, Moniteau

When
February 6, 11:00 PM CST to February 7, 3:00 AM CST
Where
Moniteau forecast zone
Reported by
Public
Coordinates
38.633, -92.583 (the zone’s center; the record gives no point)

Up to a quarter of an inch of ice was reported for portions of Moniteau County with some power lines and tree limbs knocked down due to the wait of the ice.

Ice Storm, Boone

When
February 6, 11:00 PM CST to February 7, 3:00 AM CST
Where
Boone forecast zone
Reported by
Broadcast Media
Coordinates
38.991, -92.310 (the zone’s center; the record gives no point)

Up to a quarter of an inch of ice was reported for portions of Boone County with some power lines and tree limbs knocked down due to the wait of the ice, especially in the Centralia area.

Ice Storm, Audrain

When
February 6, 11:00 PM CST to February 7, 3:00 AM CST
Where
Audrain forecast zone
Reported by
Broadcast Media
Coordinates
39.216, -91.842 (the zone’s center; the record gives no point)

Up to a quarter of an inch of ice was reported over western portions of Audrain County with some power lines and tree limbs knocked down due to the wait of the ice.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808574, 808575, 808576, 808571, 808572, 808573.